LucieFT Asked :
I have been using the birth control pill for 3 years now. I started it because I had irregular periods and they were very painful. I had been suffering with this from my early teens and was diagnosed with ovarian cysts. At the time my gynecologist told me that it would only be necessary for 6 months and then he would reassess my condition. My husband and I did not want children so I just stayed on the pill in all this time. My period pain did not go away completely but it was very minor and my periods were regular.
I stopped taking the pill about 3 months ago and I had one period after that. It was not really painful but I had severe discomfort more so than when I was on the pill. I figured that my body was just readjusting itself. The next month I did not have a period and was not too concerned but now I missed my period again. So I have missed two periods after having one normal period since I stopped the pill.
I had two pregnancy tests. Both were negative. I do not have any symptoms of pregnancy and I feel quite normal. I am just wondering if this is normal and I don’t want to rush to the gynecologist just yet due to financial reasons. I read the article and I cannot identify any cause. I am on a weight loss program because I am slightly overweight and I want to get my body into a healthy state so that I can hopefully conceive in 6 months or so. But it is not anything strenuous and I have not lost much weight as yet.
This question was posted under the No Period article.
Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.
Dr. Chris Answered :
Firstly you need to go back to your gynecologist and have a scan. You need a professional to confirm that you are not pregnant plus he will need to see if the cysts have returned or grown in size since he first diagnosed it or from the time you stopped the oral contraceptive. Hopefully you were having regular check ups while you were on the pill.
Secondly, you need to bear in mind that the first period that you had after stopping the pill was probably due to a sudden drop in the estrogen and progesterone levels. The contraceptive pill works by increasing the levels of these hormones in order to mimic pregnancy. During this time your ovary will not release an egg cell. When you take the placebo pills in the course of your oral contraceptives, these hormone levels dip. They then increase again once you start on the active pills. So your first period may have been similar to using the placebo pills – the hormone levels dropped and menstruation was triggered.
It usually takes about 3 months after stopping the contraceptive pill for your menstrual cycle to reestablish itself. Sometimes this can take as long as 6 months. Many women experience amenorrhea after stopping the birth control pill but at this point you will need to consult with a gynecologist.
As for your weight loss program, you should speak to your gynecologist about it and he can work together with other health care professionals in structuring a medical weight loss program. This will take your current health status and past medical history into consideration to assist you with weight loss without jeopardizing your health in any way.
Also refer to the article on Causes of Primary and Secondary Amenorrhea.
Article reviewed by Dr. Greg. Last updated on May 8, 2010